Optimal control of the sphere \(S^n\) rolling on \(E^n\). (English) Zbl 1064.49021

Summary: This paper investigates the optimal control problem concerning the sphere \(S^{n}\) rolling without slipping on the \(n\)-dimensional Euclidean space \(E^n\), \(n \geq 2\). The differential equations governing the behaviour of the sphere constitute a sub-Riemannian distribution on the Lie group \(G = \mathbb R^n\times SO_{n+1}\). Minimizing over the lengths of paths traced by the point of contact of the sphere yields an optimal control problem which is exploited using Noether’s theorem to derive a family of integrals of motion for the system. This family is then employed to prove that all optimizing trajectories are projections of normal extremals. The Lax form of the extremal equations gives rise to an additional family of integrals which is reminiscent of the Manakov integrals of motion for the free rigid body problem. Both families are required to show complete integrability if \(n =4\).


49K15 Optimality conditions for problems involving ordinary differential equations
70F25 Nonholonomic systems related to the dynamics of a system of particles
70E18 Motion of a rigid body in contact with a solid surface
70Q05 Control of mechanical systems
37J60 Nonholonomic dynamical systems
93C85 Automated systems (robots, etc.) in control theory
Full Text: DOI


[1] Abraham R, Marsden J (1978) Foundations of Mechanics. 2nd edn. Benjamin/Cummings, Don Mills · Zbl 0393.70001
[2] Arnold V (1988) Mathematical Methods of Classical Mechanics. Springer, Berlin Heidelberg New York
[3] Albrecht F (1968) Topics on Control Theory. Lecture Notes in Mathematics, Vol. 63. Springer, Berlin Heidelberg New York · Zbl 0165.10604
[4] Arthurs AM, Walsh GR (1986) On Hammersley?s minimum problem for a rolling sphere. Math. Proc. Cambridge Phil. Soc., 99:529-534 · Zbl 0608.49013
[5] Bellaiche A, Risler J (1996) Sub-Riemannian Geometry, Progress in Mathematics, Vol. 144. Birkhauser, Basel
[6] Bloch AM, Crouch PE (1992) On the dynamics and control of nonholonomic systems on Riemannian manifolds. Proc NOLCOS 1992, Bordeaux
[7] Bloch AM, Crouch PE (1995) Nonholonomic control systems on Riemannian manifolds. SIAM J. Control Optim., 33:126-148 · Zbl 0828.93020
[8] Bloch AM, Crouch PE, Ratiu T (1994) Sub-Riemannian optimal control problems. In Hamiltonian and Gradient Flows, Algorithms, and Controls. Amer. Math. Soc., Providence · Zbl 0816.49031
[9] BoothbNy W (1986) An Introduction to Differentiable Manifolds and Riemannian Geometry. 2nd edn. Academic, Orlando
[10] Fomenko A, Trofimov V (1988) Integrable systems on Lie algebras and symmetric spaces. In Advanced Studies in Contemporary Mathematics, vol. 2. Gordon and Breach Science, Amsterdam · Zbl 0659.58018
[11] Haine L (1984) The algebraic complete integrability of geodesic flow on SO(n). Comm. Math. Phys. 94:271-287 · Zbl 0584.58023
[12] Hammersley J (1984) Oxford commemoration ball. Probab Stat Anal, pp. 112-142 · Zbl 0495.51016
[13] Jurdjevic V (1997) Geometric Control Theory. Cambridge University, Cambridge · Zbl 0940.93005
[14] Jurdjevic V (1993) The geometry of the plate-ball problem. Arch. Rational Mech. Anal., 124:305-328 · Zbl 0809.70005
[15] Kozlov V (1996) Symmetries, Topology, and Resonances in Hamiltonian Mechanics. Springer, Berlin Heidelberg New York
[16] Liu W, Sussman H (1995) Shortest paths for sub-Riemannian metrics on rank 2 distributions. Am. Math. Soc. Mem., 118(564) · Zbl 0843.53038
[17] Marsden J, Ratiu T(1994) Introduction to Mechanics and Symmetry. Springer, Berlin Heidelberg New York · Zbl 0811.70002
[18] Minor M, Mukherjee R, Pukrushpan J (2002) Motion planning for a spherical mobile robot: revisiting the classical ball-plate problem. ASME J. Dyn. Syst. Meas. Control, 124:502-511
[19] Montgomery R (1994) Abnormal minimizers. SIAM J. Control Optim., 32:1605-1620 · Zbl 0816.49019
[20] Montgomery R (1994) Singular extremals on Lie groups. Math. Control Signals Syst., 7(3):217-234 · Zbl 0925.93132
[21] Montgomery R (2002) A Tour of Sub-Riemannian Geometries, their Geodesics, and Applications. American Mathematical Societys, Providence · Zbl 1044.53022
[22] Morosi C, Pizzocchero L (1996) On the Euler equation: bi-Hamiltonian structure and integrals in involution. Lett. Math. Phys., 37:117-135 · Zbl 0852.58050
[23] Pontryagin L et al. (1964) The Mathematical Theory of Optimal Processes. MacMillan, New York · Zbl 0117.31702
[24] Ratiu T (1980) The motion of the free n-dimensional rigid body. Indiana Univ. Math. J., 29:609-629 · Zbl 0432.70011
[25] Strichartz R (1989) Corrections to sub-Riemannian geometry. J. Diff. Geo., 30:595-596
[26] Strichartz R (1986) Sub-Riemannian geometry. J. Diff. Geo., 24:221-263 · Zbl 0609.53021
[27] Sussman H (1996) Geometry and optimal control. Mathematical Control Theory. Springer, Berlin Heidelberg New York, pp. 140-198
[28] Varadarajan V (1974) Lie Groups, Lie Algebras and Their Representations. Prentice-Hall, Englewood · Zbl 0371.22001
[29] Zimmerman J (2002) The Rolling Sphere Problem. Thesis, University of Toronto
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.